Embedding Approximately Low-Dimensional l_2^2 Metrics into l_1

Authors Amit Deshpande, Prahladh Harsha, Rakesh Venkat

Thumbnail PDF


  • Filesize: 480 kB
  • 13 pages

Document Identifiers

Author Details

Amit Deshpande
Prahladh Harsha
Rakesh Venkat

Cite AsGet BibTex

Amit Deshpande, Prahladh Harsha, and Rakesh Venkat. Embedding Approximately Low-Dimensional l_2^2 Metrics into l_1. In 36th IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 65, pp. 10:1-10:13, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


Goemans showed that any n points x_1,..., x_n in d-dimensions satisfying l_2^2 triangle inequalities can be embedded into l_{1}, with worst-case distortion at most sqrt{d}. We consider an extension of this theorem to the case when the points are approximately low-dimensional as opposed to exactly low-dimensional, and prove the following analogous theorem, albeit with average distortion guarantees: There exists an l_{2}^{2}-to-l_{1} embedding with average distortion at most the stable rank, sr(M), of the matrix M consisting of columns {x_i-x_j}_{i<j}. Average distortion embedding suffices for applications such as the SPARSEST CUT problem. Our embedding gives an approximation algorithm for the SPARSEST CUT problem on low threshold-rank graphs, where earlier work was inspired by Lasserre SDP hierarchy, and improves on a previous result of the first and third author [Deshpande and Venkat, in Proc. 17th APPROX, 2014]. Our ideas give a new perspective on l_{2}^{2} metric, an alternate proof of Goemans' theorem, and a simpler proof for average distortion sqrt{d}.
  • Metric Embeddings
  • Sparsest Cut
  • Negative type metrics
  • Approximation Algorithms


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Martin Aigner and Günter M. Ziegler. Proofs from THE BOOK. Springer, 4th edition, 2009. URL: http://dx.doi.org/10.1007/978-3-662-44205-0.
  2. Sanjeev Arora, James R. Lee, and Assaf Naor. Euclidean distortion and the sparsest cut. J. Amer. Math. Soc., 21:1-21, 2008. (Preliminary version in 37th STOC, 2008). URL: http://dx.doi.org/10.1090/S0894-0347-07-00573-5.
  3. Sanjeev Arora, Satish Rao, and Umesh V. Vazirani. Expander flows, geometric embeddings and graph partitioning. J. ACM, 56(2), 2009. (Preliminary version in 36th STOC, 2004). URL: http://dx.doi.org/10.1145/1502793.1502794.
  4. Boaz Barak, Prasad Raghavendra, and David Steurer. Rounding semidefinite programming hierarchies via global correlation. In Proc. 51st IEEE Symp. on Foundations of Comp. Science (FOCS), pages 472-481, 2011. http://arxiv.org/abs/1104.4680, URL: http://dx.doi.org/10.1109/FOCS.2011.95.
  5. Jean Bourgain and Lior Tzafriri. Invertibility of large submatrices with applications to the geometry of Banach spaces and harmonic analysis. Israel Journal of Mathematics, 57(2):137-224, 1987. URL: http://dx.doi.org/0.1007/BF02772174.
  6. Jeff Cheeger, Bruce Kleiner, and Assaf Naor. A (log n)^Ω(1) integrality gap for the sparsest cut SDP. In Proc. 50th IEEE Symp. on Foundations of Comp. Science (FOCS), pages 555-564, 2009. http://arxiv.org/abs/0910.2024, URL: http://dx.doi.org/10.1109/FOCS.2009.47.
  7. Amit Deshpande and Rakesh Venkat. Guruswami-Sinop rounding without higher level Lasserre. In Klaus Jansen, José D. P. Rolim, Nikhil R. Devanur, and Cristopher Moore, editors, Proc. 17th International Workshop on Approximation Algorithms for Combinatorial Optimization Problems (APPROX), volume 28 of LIPIcs, pages 105-114. Schloss Dagstuhl, 2014. http://arxiv.org/abs/1406.7279, URL: http://dx.doi.org/10.4230/LIPIcs.APPROX-RANDOM.2014.105.
  8. Shayan Oveis Gharan and Luca Trevisan. Improved ARV rounding in small-set expanders and graphs of bounded threshold rank. 2013. URL: http://arxiv.org/abs/1304.2060.
  9. Venkatesan Guruswami and Ali Kemal Sinop. Approximating non-uniform sparsest cut via generalized spectra. In Proc. 24th Annual ACM-SIAM Symp. on Discrete Algorithms (SODA), pages 295-305, 2013. http://arxiv.org/abs/1112.4109, URL: http://dx.doi.org/10.1137/1.9781611973105.22.
  10. Piotr Indyk and Jirí Matoušek. Low-distortion embeddings of finite metric spaces. In Jacob E. Goodman and Joseph O'Rourke, editors, Handbook of Discrete and Computational Geometry, pages 177-196. Chapman and Hall/CRC, 2nd edition, 2004. URL: http://dx.doi.org/10.1201/9781420035315.ch8.
  11. Daniel M. Kane and Raghu Meka. A PRG for Lipschitz functions of polynomials with applications to sparsest cut. In Proc. 45th ACM Symp. on Theory of Computing (STOC), pages 1-10, 2013. http://arxiv.org/abs/1211/1109, URL: http://dx.doi.org/10.1145/2488608.2488610.
  12. Leonid G. Khachiyan. Rounding of polytopes in the real number model of computation. Math. Oper.Res., 21(2):307-320, 1996. URL: http://dx.doi.org/10.1287/moor.21.2.307.
  13. Tsz Chiu Kwok, Lap Chi Lau, Yin Tat Lee, Shayan Oveis Gharan, and Luca Trevisan. Improved Cheeger’s inequality: analysis of spectral partitioning algorithms through higher order spectral gap. In Proc. 45th ACM Symp. on Theory of Computing (STOC), pages 11-20, 2013. http://arxiv.org/abs/1301.5584, URL: http://dx.doi.org/10.1145/2488608.2488611.
  14. Nathan Linial. Finite metric spaces: combinatorics, geometry and algorithms. In Proc. of the ICM, Beijing, volume 3, pages 573-586, 2002. URL: http://arxiv.org/abs/math/0304466.
  15. Avner Magen and Mohammad Moharrami. On the nonexistence of dimension reduction for 𝓁₂² metrics. In Proc. 20th Annual Canadian Conf. on Comp. Geom., 2008. URL: http://cccg.ca/proceedings/2008/paper37full.pdf.
  16. Jirí Matoušek. Embedding finite metric spaces into normed spaces. In Lectures on Discrete Geometry, Graduate Texts in Mathematics, chapter 5, pages 355-400. Springer, 2002. URL: http://dx.doi.org/10.1007/978-1-4613-0039-7_15.
  17. Joel A. Tropp. Column subset selection, matrix factorization, and eigenvalue optimization. In Proc. 20th Annual ACM-SIAM Symp. on Discrete Algorithms (SODA), pages 978-986, 2009. URL: http://dl.acm.org/citation.cfm?id=1496770.1496876, URL: http://arxiv.org/abs/0806.4404.
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail